Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2003, 5:58 PM CST for Jefferson County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 5:58 PM CST (23:58 UTC)
- Expired
- Mar 12, 2003, 6:45 PM CST
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 122358
SVRTOP
KSC087-130045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST WED MAR 12 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 645 PM CST
* AT 556 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF VALLEY FALLS...OR ABOUT 20
MILES NORTHEAST OF TOPEKA...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
NORTONVILLE
WINCHESTER
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3941 9518 3925 9518 3922 9559 3938 9557
3941 9538
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:40 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 12, 2:40 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 240 PM CST WED MAR 12 2003 INITIAL CONCERNS ARE SEVERE WEATHER FOR THE EVENING HOURS HAS LOW IN TEXAS PANHANDLE PUMPS DEEP MOISTURE ACROSS SOUTHERN PORTIONS OF CWA AND UPPER WAVE AND SHEAR FROM FRONT TO THE NORTH WORK ACROSS AREA THROUGH ABOUT MIDNIGHT. THEN CONCERNS SHIFT TO TEMPERATURES FOR FRIDAY AND SATURDAY AND PRECIP CHANCES OVER THE WEEKEND AND EARLY NEXT WEEK. WILL GO WITH SCATTERED THUNDERSTORMS POSSIBLY SEVERE GENERALLY I70 SOUTH THROUGH AROUND MIDNIGHT. NORTHEAST FLOW BEHIND SYSTEM LEADING TO COOLER TEMPS OVERNIGHT THEN GOING FORECAST. LOWS GENERALLY MID 30S NORTH TO AROUND 40 SOUTH. EXPECT TO START THURSDAY OFF WITH SOME CLOUDS GIVEN STRATUS TO THE NORTH AND LOW LEVEL RH ON MODEL SOUNDINGS. NORTHEAST FLOW TURNS TO SOUTH AND GIVEN SHALLOW RH...EXPECT SUNSHINE BY AFTERNOON. GIVEN THE EASTERN FLOW...FAVORING COMPROMISE ON ETA/FWC NUMBERS...CLOSER TO FWC WITH HIGHS IN THE LOWER TO MID 60S NORTH TO SOUTH. RIDGING OVER THE AREA ON THURSDAY NIGHT INTO FRIDAY WITH THICKNESS RISES AS SYSTEM DIGS IN OVER THE WEST COAST. DRY PERIOD WITH HIGHS JUMPING UP INTO THE 70S ON FRIDAY AS GUSTY SOUTH WINDS KICK IN. COOL START THURSDAY NIGHT WITH LOWS DOWN INTO THE UPPER 30S TO AROUND 40 BUT THESE MAY OCCUR EARLY ON WITH SOUTH WINDS RETURNING BY MORNING. ON SATURDAY...MODELS BRINGING FIRST OF A NUMBER OF MINOR SHORTWAVES OUT INTO THE PLAINS. KEPT GOING FORECAST OF 20 PERCENTS...CANADIAN SHARPER WITH THIS FEATURE AND WOULD SUGGEST INCREASING POPS. WITH EXPECTED CLOUD COVER...LOWERED HIGHS INTO THE LOWER TO MID 70S. IN THE SUNDAY THROUGH TUESDAY TIME FRAME...MODELS CONTINUING TREND OF DEEPENING TROUGH OFF THE WEST ON SUNDAY WITH NEGATIVE TILT TROUGH COMING OUT MONDAY INTO TUESDAY. A RATHER ACTIVE SETUP WITH CONSIDERABLY LOW LEVEL RH TO THE SOUTH AND WITH NEGATIVE TILT...SHEARING THROUGH THE LAYERS. HAVE UPPED POPS INTO THE 30 PERCENT RANGE ON SUNDAY WITH ALL MODELS HINTING OF MINOR IMPULSE EJECTING AT SOME POINT DURING THE DAY/EVENING. GOING WITH AT LEAST THE 40 PERCENT RANGE FOR MONDAY INTO TUESDAY AS MAIN SYSTEM EJECTS INTO AREA. MODELS DIFFERING ON SURFACE LOW POSITION. OLD MRF AND ECMWF SIMILAR IN TIMING BUT DIFFERING ON LOW PLACEMENT OVER THE HIGH PLAINS. LATEST GFS FASTER AND PUSHING LOW BY 12Z MONDAY INTO NORTH CENTRAL KS. WITH SYSTEM THIS STRONG PROBLEM GETS TO BE DRY SLOT POTENTIAL AND AGAIN MODELS DIFFERING ON PLACEMENT OF THIS FEATURE BUT ALL HINTING OF IT. HIGHS IN THE UPPER 60S LOWER 70S ON SUNDAY...THEN CLOUDS AND PRECIP SLIDE TEMPS THROUGH THE 60S. KEPT WEDNESDAY DRY FOR NOW BUT UPPER LOW STILL AROUND ON LATEST MRF AND HIGH RH HINTING THAT PRECIP COULD LINGER. .TOP...NONE FRANTZ
Hazardous weather outlook, Mar 12, 4:51 PM CST, 1 hour 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 451 PM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH THE EVENING HOURS. SOME OF THE STORMS COULD BE SEVERE...PRODUCING MAINLY LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE...GENERALLY ALONG AND SOUTH OF A ABILENE...TOPEKA...TO OSKALOOSA VICINITY INTO THE MID EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS HOWEVER COULD NOT BE RULED OUT OVER THE NORTHERN COUNTIES AS WELL. THE THUNDERSTORMS SHOULD BE ENDING OVER THE AREA BY THE MIDNIGHT HOUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA SATURDAY AND SUNDAY...AND AGAIN MONDAY INTO TUESDAY. AT THIS TIME...IT APPEARS THE BETTER CHANCES FOR MORE SEVERE WEATHER WOULD BE IN THE MONDAY TO TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED INTO THE EVENING HOURS...PRIMARILY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70...OVER NORTHEAST AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) FRANTZ
In the hours before
Local storm report, Mar 12, 5:35 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAR 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM 5 SSE WESTMORELAND KS .75 INCH HAIL
03/12/03 POTTAWATOMIEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 5:03 PM CST | Severe Thunderstorm Warning | TOP | Pottawatomie | 27 min |
| Mar 12, 5:29 PM CST | Severe Thunderstorm Warning | TOP | Pottawatomie | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.